Tennessee, 2002

Flash Flooding and Flooding in Tennessee, December 19, 2002

December 19, 2002 · NWS MEG · 9 events in 8 counties and zones

5 flash flood, 4 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 19, 3:30 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Dec 19, 3:30 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 AM CST THU DEC 19 2002

KNQA RADAR SHOWS A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS
STRETCHING FROM THE NORTHEAST TO THE SOUTHWEST PART OF THE CWA.  THE
LINE HAS BEEN SLOWLY MOVING WEST.  THE LINE HAS SHOWN SIGNS OF
WEAKENING.  MODELS ARE SHOWING REDEVELOPMENT OF THUNDERSTORMS IN
MOST OF THE CWA.  SPC HAS A MODERATE RISK OF SEVERE STORMS IN THE
TUPELO AREA.  A SLIGHT RISK IN THE REST OF THE COUNTIES EAST OF THE
MISSISSIPPI RIVER. HEAVY RAINFALL IS POSSIBLE TODAY...BUT DON/T
EXPECT ANY HEAVIER RAIN THAN WHAT WE HAVE HAD TONIGHT.  WILL HOLD
OFF ISSUING ANY FLASH FLOOD WATCH BECAUSE OF THIS REASON. EXPECT THE
LINE OF SHOWERS AND STORMS TO CONTINUE TO MOVE SLOWLY.  GUIDANCE IS
SHOWING VERY HIGH POPS...CATEGORICAL EVERYWHERE.  CURRENTLY
JONESBORO ZONE AREA HAS HARDLY ANY RAIN IN THE AREA...BUT MODELS ARE
SHOWING SOME REDEVELOPMENT OF SHOWERS BEHIND THE CURRENT LINE.  SO
WILL GO LIKELY IN JONESBORO AND CATEGORICAL EVERYWHERE ELSE. THE
FRONT WILL PASS THROUGH THE MEMPHIS AREA AROUND MIDDAY ENDING THE
CHANCE OF THUNDERSTORMS...ONCE THE FRONT PASSES THROUGH.  SHOWERS
MAY LINGER THOUGH THROUGH THURSDAY NIGHT IN AREAS EAST OF THE
RIVER.  SO HAVE PUT SLIGHT CHANCE POPS IN MEMPHIS AND JACKSON ZONE
GROUPING AND CHANCE POPS IN THE TUPELO ZONE.

TEMPERATURES WILL DROP BEHIND THE FRONT BACK TO NEAR CLIMO.  CLOUDS
WILL BEGIN TO DECREASE THURSDAY NIGHT.  HIGH PRESSURE MOVES INTO THE
AREA ON FRIDAY.  EXPECT COOLER BUT SUNNY CONDITIONS.

THE NEXT FRONT WILL APPROACH THE AREA ON SATURDAY AND WILL MOVE
THROUGH THE AREA ON SATURDAY NIGHT.  MODELS SHOWING PRECIPITATION
STARTING SATURDAY AFTERNOON ENDING SUNDAY MORNING.  EXPECT
PRECIPITATION TO BE RAIN FOR MOST OF THE NIGHT BUT MAY CHANGE TO
SNOW AS TEMPERATURES DROP BEHIND THE FRONT. HAVE ADDED SLIGHT CHANCE
POPS OF RAIN EVERYWHERE SATURDAY AND HAVE ADDED A CHANCE OF RAIN OR
SNOW SATURDAY NIGHT EVERYWHERE FOR NOW.

HIGH PRESSURE MOVES BACK INTO THE AREA BEHIND THE FRONT.
TEMPERATURES WILL REMAIN ON THE COOL SIDE.  A LOW PRESSURE SYSTEM
WILL APPROACH THE AREA CHRISTMAS EVE AND CHRISTMAS DAY.  HAVE KEPT A
CHANCE FOR RAIN ON CHRISTMAS EVE AND A CHANCE FOR RAIN OR SNOW ON
CHRISTMAS DAY.

PRELIMINARY NUMBERS
MEM 62/37 52/35 54 +2002
MKL 60/34 50/32 52 +2002
JBR 58/34 51/33 52 71002
TUP 65/40 53/33 55 +3002

.MEG...NONE.

KRS
Hazardous weather outlook, Dec 19, 4:24 AM CST, 4 hours 36 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
424 AM CST THU DEC 19 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

A COLD FRONT WILL PUSH THROUGH THE MID SOUTH TODAY. SOME STORMS MAY
BE SEVERE DURING THE MORNING HOURS...MAINLY IN SOUTHEAST PORTIONS OF
WEST TENNESSEE...AND IN NORTHEAST MISSISSIPPI. DAMAGING WINDS WILL
BE THE MAIN THREAT WITH THESE STORMS. LOCALLY HEAVY RAINFALL MAY
ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...

A FRONT WILL MOVE THROUGH SATURDAY NIGHT BRINGING A CHANCE FOR LIGHT
RAIN OR LIGHT SNOW ACROSS THE MID SOUTH. NO ACCUMULATION EXPECTED. A
LOW PRESSURE SYSTEM WILL APPROACH THE AREA ON CHRISTMAS EVE AND
CHRISTMAS DAY.  THE SYSTEM WILL BRING A CHANCE FOR RAIN ON CHRISTMAS
EVE AND A CHANCE FOR RAIN OR SNOW ON CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...THIS MORNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG.

KRS

The radar

The Memphis radar (KNQA), 98 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, Madison

When
December 19, 9:00 AM CST to 11:30 AM CST
Where
Madison County, Adair
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Several roads and streets were flooded.

Flash Flood, Fayette

When
December 19, 9:00 AM CST to 11:00 AM CST
Where
Fayette County, Oakland
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

Several roads were flooded.

Flash Flood, Chester

When
December 19, 9:00 AM CST to 11:00 AM CST
Where
Chester County, Henderson
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.422, -88.613 (the zone’s center; the record gives no point)

Several roads were closed due to flooding.

Flood, Shelby

When
December 19, 9:30 AM CST to 10:00 AM CST
Where
Shelby County, Millington
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Some minor street flooding occurred in Millington.

Flash Flood, Henderson

When
December 19, 10:00 AM CST to 12:00 PM CST
Where
Henderson County, Lexington
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

Some roads were closed due to flooding.

Flood, Gibson

When
December 19, 10:10 AM CST to 10:30 AM CST
Where
Gibson County, Laneview
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

Some minor street flooding occurred in Laneview.

Flash Flood, Haywood

When
December 19, 11:00 AM CST to 12:30 PM CST
Where
Haywood County, Brownsville
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

Some roads were closed due to flooding.

Flood, Tipton

When
December 19, 12:00 PM CST to 12:30 PM CST
Where
Tipton County, Covington
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Some minor street flooding occurred in Covington.

Flood, Tipton

When
December 19, 3:40 PM CST to 4:00 PM CST
Where
Tipton County, Munford
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Some minor street flooding occurred in Munford.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326003, 5326004, 5326006, 5326000, 5326007, 5325999, 5326005, 5326001, 5326002.